Levetiracetam selectively potentiates the acute neurotoxic effects of topiramate and carbamazepine in the rotarod test in mice
Review articleOpen access
2005/12/01 Full-length article DOI: 10.1016/j.euroneuro.2005.03.005
Journal: European Neuropsychopharmacology
AbstractThe effect of levetiracetam (LEV) on the acute neurotoxic profiles of various antiepileptic drugs (carbamazepine [CBZ], phenytoin [PHT], phenobarbital [PB], valproate [VPA], lamotrigine [LTG], topiramate [TPM], oxcarbazepine [OXC], and felbamate [FBM]) was evaluated in the rotarod test, allowing the determination of median toxic doses (TD50 values) with respect to impairment of motor coordination in mice. The TD50 of LEV administered singly was 1601 mg/kg. Whilst LEV at 150 mg/kg, being its TID50 (a dose increasing the electroconvulsive threshold by 50%), was without effect with regards to motor coordination impairment associated with PHT, PB, VPA, LTG, OXC, and FBM, it significantly enhanced that associated with CBZ and TPM co-administration. Thus LEV (150 mg/kg) significantly decreased the TD50 of CBZ from 53.6 to 37.3 mg/kg (P < 0.01) and that of TPM from 423 to 246 mg/kg (P < 0.01). In addition LEV (75 mg/kg) significantly decreased the TD50 of TPM from 423 to 278 (P < 0.01). That concurrent measurement of total brain LEV, CBZ, and TPM concentrations showed that concentrations were not significantly different when AEDs were administered singly compared to when they were administered in combination would suggest that there is no pharmacokinetic interaction between these AEDs. Thus, the observed potentialization of the acute neurotoxic effects of CBZ and TPM by LEV is the consequence of a pharmacodynamic interaction. These data support both experimental and clinical published data advocating that LEV may interact with some AEDs by pharmacodynamic mechanisms.
Request full text